Posted by med_empowered on June 16, 2007, at 18:44:58
In reply to Re: Zyprexa or Geodon? » Jesus is Savior, posted by Quintal on June 16, 2007, at 18:22:36
Geodon isn't so bad for blood sugars/metabolic issues as zyprexa or seroquel but...the risk isn't zero. More importantly: antipsychotics are rough drugs. The new ones are (probably) safer short- and long-term, in terms of EPS, TD, etc., but they are definitely not risk free. Worse still, your risk of TD goes UP if you have affective (mood) symptoms; thus the depressed, manic, or moody person taking an antipsychotic for whatever reasons is at a higher risk of TD than the average patient with schizophrenia. Why this is the case...no one knows. Plus, being female raises your risks, too.
Geodon may "work," but its not really fixing anything; its lowering dopamine and serotonin levels, and Geodon also has some built-in neurepinephrine reuptake inhibition, so it has some antidepressant action that sometimes leads to increased anxiety, agitation, and drug-induced mania.
I understand how intense anxiety can lead to (semi)psychotic states; however, keep in mind that people who are psychotic--floridly, intensely psychotic--often hate these meds, and some of them do fine off of these meds. Antipsychotics, especially long-term, don't really offer much to anyone, except drug companies (for $$$) and people who need patients to be docile (this is why they are so incredibly popular in old folks' homes, prisons, and mental hospitals, even when the patient could be treated with many other, safer drugs).
I would advise you to seriously consider using another class of medication. More benzos, propranolol, herbs,talk-therapy, self-help, etc. Some patients do OK taking antipsychotics as-needed, usually for agitation or breakthrough quasi-psychotic states--that might be an option, but even then I think a benzo could probably do the job for less money and far fewer risks.
You seem stressed, but still functioning, so some sort of therapy could probably help you out tremendously, if that's an option. I think you should avoid antipsychotics if at all possible--they are not safe drugs and are best avoided.